Emerging Approaches: Pancreatic Cancer Systemic Therapy - Episode 12
Transcript: Paul E. Oberstein, MD: Now I’d like to ask you about some specific cases. We talked before that we have a couple regimens we use, specifically focusing on the gemcitabine/nab-paclitaxel regimen. I give patients a list of all the possible things that can go wrong with percentages, but from your practical experience, what are some of the common adverse events that patients experience and how do you manage them?
Shantal Ginsberg, RN: So, with gemcitabine and Abraxane or nab-paclitaxel, the most common advese event for those patients is fatigue and flu-like symptoms. So they are going to feel OK the day they get their treatment and probably the following day, thanks to some of the supportive medications we give them prior, but then they’re going to feel tired, unwell. And I stress to them that everyone is different. So, if they don’t feel that, it doesn’t mean that the treatment’s not working. But it is very likely that they’re not going to feel up to doing their normal daily activities. And it’s important to listen to their body, and if they feel they need to rest then they should absolutely do that. Some patients do have nausea. It is not a common adverse event. We do ensure that they have medication to help if needed, but people hear chemotherapy and they associate that with nausea or vomiting. And, if that does happen, we just want to make sure that they are able to hydrate and eat some foods, and that we can assist in those things.
Paul E. Oberstein, MD: Now, moving over to FOLFIRINOX [leucovorin, fluorouracil, irinotecan, and oxaliplatin], which is a complicated regimen, can you speak generally about some of the challenges that patients have? Specifically, we’ll talk about each agent, but maybe irinotecan first. What are some of the adverse events and challenges that patients experience with that regimen?
Shantal Ginsberg, RN: So with that regimen, given that it’s 3 chemotherapies given at once, we often see that there is tremendous fatigue. Patients have a hard time staying adequately hydrated, which is why it is important to ensure that they are not becoming dehydrated, which can be concerning. But the other concern, in addition to fatigue, is that they potentially develop diarrhea. And, if you’re not drinking adequately and you have diarrhea, then you’re certainly going to have the potential for becoming so dehydrated, and you could require hospitalization. So, for those patients, I make sure that they are contacting us if they are feeling that they can’t drink an appropriate amount of liquid. If they are having diarrhea, we have supportive medications such as Imodium [loperamide] that they can take. And, if we feel that that’s appropriate, we would recommend that. But, if it is still concerning, then we might have them come into the cancer center to potentially receive IV [intravenous] fluids or confirm that there’s not something else concerning going on that could be caused by the medication.
Paul E. Oberstein, MD: Thanks. And for oxaliplatin, which is another component of the FOLFIRINOX regimen, what the major adverse events that you help manage for patients who have that agent?
Shantal Ginsberg, RN: The biggest thing that we warn patients about is that with oxaliplatin, they are likely to develop cold sensitivity and potential neuropathy, numbness and tingling of the hands and feet. And we want to make sure that they are aware that this is a common adverse event and something that they should be cautious of. So avoiding cold drinks, anything by touch or by mouth, is usually what I warn patients about. Especially in the colder climates or the months that have cold weather associated with them, I warn about being dressed appropriately because a reaction that is normal, for somebody who is unaware that it might happen, can almost feel like an allergic reaction or concerning symptoms such as feeling like their throat is constricting. So I warn them such that they are aware of it and look out for it.
But also there is nausea that can come with that and there might be some constipation up front that turns into diarrhea. When you meet a patient and you give them all this information it’s very overwhelming, so I write a lot down but really make sure that they have someone to contact. If there is any concern or any question, we can help them along the way so that they know that this is normal or concerning.
Paul E. Oberstein, MD: Taking a step back from chemotherapy, what other parts of a patient’s care are important in your institution? Things such as supportive care, palliative care, or nutrition, how are those incorporated in caring for patients with advanced pancreatic cancer?
Shantal Ginsberg, RN: What I think is great is for us specifically, we have a set of appointments that are made for a patient when they are scheduled for their first treatment. They know that they have social work available to them, they have nutritionists available to them. And if we feel it is appropriate, we can determine whether we think that the pain and palliative care service needs to be involved, so that all of the issues they are experiencing—any questions or concerns that they have that might not necessarily be directly associated with adverse events they’re going to experience from their disease or from chemotherapy—are managed appropriately.
So the services that social work can provide or make the patient aware of are not necessarily the same things that we can do as clinicians. But it gives many points of contact for the patients. They may have mentioned something to someone, and it gets back to the right people or the appropriate people so that we can ensure these patients who have metastatic pancreatic cancer and are undergoing chemotherapy also have good quality of life and hope, and live their life to the fullest for the remaining time that they have.
Transcript Edited for Clarity